Co-dydramol is a mixture of 2 different painkillers: paracetamol and dihydrocodeine.

It’s used to treat aches and pains, including headaches, migraines, muscular and joint pain, period pain and toothache.

It’s usually taken when everyday painkillers alone – such as aspirin, ibuprofen and paracetamol – haven’t worked.

This medicine usually comes as tablets. It’s also sometimes available as a liquid that you swallow.

You can buy lower-strength tablets from pharmacies. Higher-strength tablets and liquid are only available on prescription.

  • Co-dydramol comes in 4 different strengths. You can buy the lowest
    strength co-dydramol tablets from pharmacies. Higher strengths are only
    available on prescription.
  • The most common side effects of co-dydramol are constipation, feeling sick and sleepiness.
  • If you’ve bought co-dydramol from a pharmacy, do not use it for more than 3 days without talking to your doctor.
  • It’s possible to become addicted to the dihydrocodeine in
    co-dydramol, but this is rare if you’re taking it as a painkiller and
    your treatment is regularly reviewed by your doctor.
  • Co-dydramol is also known by the brand names Paramol, Remedeine and Remedeine Forte.

Adults and children aged 12 years and over can take co-dydramol.

You can take co-dydramol with or without food.

Swallow the tablets whole with a drink of water.

If you’re taking co-dydramol as a liquid, it will come with a plastic
spoon or syringe to help you measure the correct amount. Ask your
pharmacist for one if you don’t have it. Do not measure the liquid with a
kitchen teaspoon because it won’t give the right amount.

It’s important to leave a gap of at least 4 hours between doses of
co-dydramol. Taking too much can be very dangerous because the
paracetamol in it can cause liver damage.

Different strengths of co-dydramol

Co-dydramol comes in 4 different strengths. The tablets contain either 7.46mg, 10mg, 20mg or 30mg of dihydrocodeine.

All co-dydramol tablets also contain 500mg of paracetamol – the same as in a standard paracetamol tablet or capsule.

The strength is shown as 2 numbers on the packet.
These indicate the amount of dihydrocodeine followed by the amount of
paracetamol. So if 10/500 is written on the packet, this means the
tablets contains 10mg of dihydrocodeine and 500mg of paracetamol.

You can buy the lowest strength of co-dydramol (7.46/500) without a
prescription from a pharmacy. The higher strengths (10/500, 20/500 and
30/500) are only available on prescription.

How much to take

  • adults (16 years and older) – 1 to 2 co-dydramol tablets (of any strength) up to 4 times in 24 hours. Always leave at least 4 hours between doses.

  • children (12 to 15 years) – 1 tablet up to 4 times
    in 24 hours. If your child has been prescribed co-dydramol, follow the
    doctor’s instructions. Always leave at least 4 hours between doses.

It’s safe to take co-dydramol with ibuprofen and aspirin.

Do not take co-dydramol with paracetamol or
other medicines that contain paracetamol. These include painkillers
such as Tramacet (paracetamol combined with tramadol) and co-codamol, migraine remedies, and some cough and cold remedies such as Lemsip and Night Nurse.

Co-dydramol already contains paracetamol, so you could be at risk of a paracetamol overdose.

Like all medicines, co-dydramol can cause side effects, although not
everyone gets them. Many people have no side effects or only minor ones.
You are more likely to have side effects if you take the higher strengths of co-dydramol.

Common side effects

Common side effects happen in more than 1 in 100 people. Tell your doctor if the side effects bother you or don’t go away.
Common side effects include:

  • constipation
  • feeling sick (nausea) or being sick (vomiting)
  • feeling sleepy
  • headaches

Serious side effects

Serious side effects are rare and happen in less than 1 in 100 people.

Tell a doctor straight away if you have:

  • a skin rash
  • difficulty peeing
  • changes in your eyesight
  • dizziness

Serious allergic reaction

In rare cases, it’s possible to have a serious allergic reaction to co-dydramol.

What to do about:

  • constipationeat more high-fibre foods,
    such as fresh fruit and vegetables, and cereals. Try to drink several
    glasses of water or another non-alcoholic liquid each day. If you
    can, try to exercise more regularly – for example, by going for a daily walk or run.
  • feeling sick or being sick – try
    taking co-dydramol with or just after a meal or snack. Feelings of
    sickness should normally wear off after a few days. Talk to your doctor
    about taking an anti-sickness medicine if it carries on for longer.
  • feeling sleepy – this side effect should go
    away within a few days as your body gets used to the dihydrocodeine.
    Don’t drive or use tools or machinery if you’re feeling this way. Don’t
    drink any alcohol, as this will make you feel more tired. Speak to your
    doctor if it carries on for longer.
  • headaches – make sure you rest and drink
    plenty of fluids. Don’t drink too much alcohol. Ask your pharmacist to
    recommend a painkiller. Talk to your doctor if the headaches last longer
    than a week or are severe.

Co-dydramol is not generally recommended during pregnancy and while
breastfeeding. There may be safer medicines that you can take – ask your
doctor or pharmacist for advice.

Speak to your doctor or pharmacist before taking co-dydramol.

Co-dydramol and breastfeeding

Co-dydramol isn’t normally recommended while breastfeeding. This is
because it isn’t known whether dihydrocodeine can get into breast milk.

If you are prescribed co-dydramol, follow your doctor’s instructions.
You will usually take it for a short time and at the lowest dose. Speak
to your doctor or pharmacist straight away if your baby has any
breathing problems.

Some medicines interfere with the way co-dydramol works.

Tell your doctor if you’re taking these medicines before you start taking co-dydramol:

  • sleeping pills or tranquillisers
  • antidepressants
  • medicines to stop you feeling sick or vomiting, such as domperidone or metoclopramide
  • blood-thinning medicines, such as warfarin
  • antihistamines
  • epilepsy medicines
  • antipsychotics
  • medicines to treat tuberculosis (TB)
  • medicines to treat anxiety

Mixing co-dydramol with herbal remedies and supplements

It’s not possible to say that complementary medicines and herbal remedies
are safe to take with co-dydramol. They’re not tested in the same way
as pharmacy and prescription medicines. They’re generally not tested for
the effect they have on other medicines.

How does co-dydramol work?